• Announcements

    • StegZac

      Welcome   01/25/2017

      Welcome to the upgraded ClusterBusters forum.  Please make sure that you login either with your email address or your display name (the name that appears next to each of your posts).   If you have any issues, please email help@clusterbusters.org and we'll get it resolved.
Sign in to follow this  
Followers 0
CHfather

Sumatriptan and increased attack frequency

36 posts in this topic

No oxygen???   (You don't want to use meds, that's your business.  But oxygen is so benign and effective.)

Have you tried the D3 regimen (in the ClusterBuster Files section)?

Please let us know how your taper goes.   Good luck.

TravisHek likes this

Share this post


Link to post
Share on other sites

Big Hitter.

Welcome; but sorry to meet you.

prednesone is great for me - I use a dose pack once in a long (10 week) cycle - just to get a few good days in a row. The other side of the prednisone pack is like - "Welcome back to Hell !"

Good luck

 

Share this post


Link to post
Share on other sites

CHfather and Swiftlaw, thank you for your replies. Nice to meet both of you, but, yeah, wish we'd never met :)

I did try oxygen, but it caused rebounds, too. I have a pretty good - no, a great neuro in Dallas; in fact, clusters are her clinical specialty. We have discussed sumitriptan and oxygen, and she agrees that ox and st can cause bad rebounds in some patients and that is certainly the case for me. I have also avoided verapamil because they lengthen my cycle, and again, she is in agreement that V will indeed lengthen a cycle for some patients. My philosophy has (had) always been to fight the pain when it happens and get out of the cycle ASAP. But as I have gotten older (52 now), I just don't seem to have the fight in me anymore. So the last two cycles I have used the pred taper with verapamil. The first time I tapered, the results were great and as I came off the taper, I didn't have a banger for the rest of the cycle, tho the cycle with shadows just seemed to go on and on. This time the taper was effective, but the verapamil hasn't held up its end of the bargain, so the hits came back, tho not with the same intensity of pain. What bums me out about using the verapamil at all is that I seemed to have lost my ability to gauge where exactly I am in the cycle. In the past (pre-meds), I always knew when it was peaking and when it was waning and I could pretty much estimate to the day when the cycle would end. The meds have taken that away from me which causes an additional burden of stress and anxiety. Oh well, I've blabbered on enough. Good day to you guys, and may we all someday never have to hear from one another again!

Share this post


Link to post
Share on other sites

Big Hitter, to ask again -- Are you doing the D3 regimen?  https://clusterbusters.org/forums/topic/1308-d3-regimen/   It can make a huge difference.

Back when you were getting rebounds from oxygen, were you staying on it for 5-10 minutes after the attack had been aborted?  And were you combining it with an energy shot such as 5-Hour Energy?  And was your O2 system and breathing strategy optimized?  I've read a lot about these rebound attacks over the years, and there's a report of them from 2011, which almost certainly was not conducted with what we know today to be the best system (high-flow regulator, top-quality mask, and hyperventilation).  In what I have read here and at ch.com, many people overcame that rebound effect with one or all of the things I just mentioned.  Just a thought.

22 hours ago, BigHitter said:

may we all someday never have to hear from one another again!

Yep.

spiny likes this

Share this post


Link to post
Share on other sites

Hello, ChFather - I followed the protocol to the letter - rebreather mask, high flow, everything. I got the script from my GP who was knowledgeable about the use of oxygen for clusters and I matched it to the protocol that was published on the old clusterheadache.com website. But I still rebounded. My neuro at the time said she was aware that Ox can cause bad rebounds for some, and I guess I was that "some." I have been a user of red bull for years and it is a godsend. The caffeine/taurine mix is very effective for me, but it is tough on the system to drink 5 of those a night!

Share this post


Link to post
Share on other sites
On 6/21/2017 at 1:14 PM, BigHitter said:

I have been a user of red bull for years and it is a godsend. The caffeine/taurine mix is very effective for me, but it is tough on the system to drink 5 of those a night!

B'H,

So sorry about that lack of success with oxygen.  I keep trying to think of other oxygen strategies, but it sounds like you've given it the best try you can.

You might consider an energy shot such as 5-Hour Energy instead of the Red Bull.  Those little 2-ounce shots actually have considerably more caffeine and taurine than an 8-ounce Red Bull, so you might abort better and have less beverage sloshing around in you.

So, I have to ask this, and please forgive me if you've been down this road, too.  THE CH "lookalike" condition, paroxysmal hemicrania, is not helped by oxygen or triptans, but is sometimes treated effectively with steroids and verapamil, so it kind of matches your response profile.  (The standard treatment, highly effective, is the drug indomethacin.)  Do you think there's any chance you might have that and not CH?  https://www.ninds.nih.gov/disorders/all-disorders/paroxysmal-hemicrania-information-page

Share this post


Link to post
Share on other sites
Quote

Dennny -  Posted June 26, 2016 -  Any triptans will make the next attack you have far worse. Guaranteed by the way it works.

Triptans will allow the cycle to continue and get worse. You get short term relief but long term continuation.

Re visiting this issue.

I have been careless with the Triptan injections.  Here's why - I cycle once a year now - up to 12 weeks starting in early Spring.  So, all last year I did not discontinue my Sumatriptan injection prescriptions. I stockpiled. The cycle started in late April this year (2017) in June I had a very rare chance to take my 14-year-old to London and Paris on a ten-day trip.  I loaded up my suitcase with the injections and hit at least every day - sometimes 2 times a day and also used the Imitrex pill as a prophylactic - each for 10 days straight.

The first rebound, when it came, was so horrible I could not stop myself from using another injection to fight back the rebound - then when the CH broke through the Imitrex barrier - it was like white light - I was screaming out loud - a new level of pain and I know it scared my son a lot.   Stupid ?  OK, but I did not want to have to bail on my boy while in the Eiffel Tower or interfere with his first trip to Paris.  And I had not been thorough on these boards on the side-effects or actually read and digested Denny's post.

Now back 3+ weeks and the rebounds seemed to dissipate after I took them on cold turkey with no meds for 2 days a break and then 2 more days.   Now 2+ weeks later I have developed a nighttime hit every night at 2:30AM at KIP 4-5.  These I can put down with ice on the carotid and maybe some caffeine, however I have  developed a permanent all day shadow and a sore neck now for 10 days. I have not been taking the Imitrex but I feel like the medicine has me in a long-term downward spiral.

This continuation of the cycle is terrifying me - it will stop right ?

 

 

Share this post


Link to post
Share on other sites

Oh Swiftlaw, that bites. :(

I can certainly understand the reason you did it. Pretty darn brave I think.

From what bit I know, yes, it will stop. Do you have O2 and are you on the D3 regimen? I don't re-call, sorry. Both are great and should help. In the long run especially the D3 stuff.

I find that caffeine definitely helps with the shadow. And a heating pad on the neck is a good aid. My neck will sometimes to ache for quite a while post cycle. I use heat and Ibuprofen for it. Sometimes at prescription dose - 800mg. Not long term or daily, but occasionally at that level. None of that stuff is good for your body daily. But, a doctor will often prescribe the 800mg for a week or two with an injury with inflammation. I have also found that head position when going to bed is of major importance to me. I turn the pillow on edge to get the right 'fit' for relief.

Have you considered seeing your doctor about this?

Share this post


Link to post
Share on other sites

Swiftlaw, I have been in cycle since May 8. This is my longest cycle ever (25 years ech), so I totally feel your pain and share your anxiety. I was having upwards of 6 blazing headaches a day until July 7, when, three days after busting, they went down to 2 a day. I've busted twice since then but can't quite shake this cycle-I'm still getting about one ha a day. Like you I am wondering when will this bloody cycle stop!? Throughout the day I am dealing with a lot of shadows, too, which are more anxiety producing than the one ha a day. What sucks is that I always have a few weeks of shadows after my cycle "ends" (the painful headaches go), so I feel like I could be in the cycle for another month or more as I count the shadow portion as part of the total cycle. But I just think, if I went from 6 a day down to one, this too will pass. Good luck, and good on you for taking your kid on that trip. I would be scared shitless to do that, so you have guts. 

CHfather likes this

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0